Managing side effects

Managing side effects

Constipation

Constipation (when passing stools becomes difficult or painful, or you pass stools less often) affects nearly everyone who takes strong opioids. If you start taking strong opioids you should also be offered laxatives to relieve constipation. Laxatives work by making the stools looser or stimulating the bowels to work. They can take time to work so it is important to continue taking them as your healthcare professional advises. If constipation becomes severe, it may be necessary to change the type of opioid you are taking. However, your healthcare professional should make sure you are taking the most effective type and dosage of laxative before this is considered.

Nausea

You may experience nausea (feeling sick) when starting strong opioids or when the dose is increased, but it is likely to last only a short time. However, if it persists, you should be offered anti-sickness medication to relieve your symptoms. Your healthcare professional should make sure you are taking the most effective type and dosage of anti-sickness medication before they consider changing the opioid you are taking.

Drowsiness

You may experience mild drowsiness or problems with concentration when starting strong opioids or when the dose is increased, but it is likely to last only a short time. Your healthcare professional should warn you that having problems concentrating might affect your ability to carry out manual tasks such as driving.

If you have more severe or long-lasting problems with drowsiness or loss of concentration and your pain is under control, your healthcare professional may discuss with you the possibility of reducing the dose of opioid you are taking. If, however, your pain is not being well controlled, your healthcare professional may consider changing the opioid you are taking. If the problems you are having are not relieved by these changes, your healthcare professional may seek specialist advice.

  • Information Standard